What type of toxicity is associated with the attached EKG? What would be the management?
TCA Overdose (Sodium Channel Blockade) - Notice the terminal "tall" R wave in aVR, suggestive for sodium channel blockade which can be caused by TCA overdose.
TCAs cause a multitude of pharmacological effects that result in their toxic profile. The most important life-threatening effect is cardiotoxicity from cardiac sodium channel blockade. Sodium channel blockade initially manifests itself as QRS prolongation and terminal 40 milliseconds right axis deviation (terminal R wave in lead aVR and S wave in lead I), but ultimately may cause ventricular dysrhythmias and death.
Patients with a QRS duration greater than 100ms are at risk for seizures and ventricular dysrhythmias. QRS prolongation should prompt immediate intravenous sodium bicarbonate administration.
Given that patients may exhibit agitation and/or experience seizures, these symptoms can be treated with benzos; patients require close observation and consideration for early airway protection should be given.
CONTRAINDICATED: Physostigmine - Case Reports of bradycardia --> asystole.
Similar EKG changes can also be seen with other sodium channel blockers:
- Tricyclic antidepressants (= most common)
- Type Ia antiarrhythmics (quinidine, procainamide)
- Type Ic antiarrhythmics (flecainide, encainide)
- Local anaesthetics (bupivacaine, ropivacaine)
- Antimalarials (chloroquine, hydroxychloroquine)